A lot of women take birth control pills as their contraceptive options. But, they do not realise that regular use of such pills can cause serious after-effects.
A new study has found that taking birth control pills for more than three years can increase the risk of developing glaucoma (an eye disease) in women.
The researchers investigated 3,400 women aged 40 and older who took part in the U.S. National Health and Nutrition Examination Survey between 2005 and 2008.
"At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors," said lead researcher Dr. Shan Lin, professor of clinical ophthalmology at the University of California, San Francisco.
Taking such pills for more than three years put women at double risk of getting diagnosed with glaucoma. Glaucoma is a condition that causes damage to your eye's optic nerve and gets worse over time. The findings of this study were presented Monday at the annual meeting of the American Academy of Ophthalmology in New Orleans.
This particular study did not examine the reason for this cause, but previous studies have shown that estrogen may play an important role in the development of glaucoma. Birth control pills contain either estrogen and progestin combined, or progestin only.
Although the study did not prove a cause-and-effect relationship between the use of birth control pills and glaucoma, the findings should help spur future research to explain the link, Lin noted in the news release.
Read more Health News.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.